Texas, 2019

Damaging Wind in Texas, September 20, 2019

September 20, 2019 · NWS OUN · 1 event in 1 county or zone

Numerous thunderstorms along a stalled outflow boundary produced heavy rainfall and isolated severe wind gusts across southern Oklahoma and adjacent western North Texas on the evening of the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Numerous thunderstorms along a stalled outflow boundary produced heavy rainfall and isolated severe wind gusts across southern Oklahoma and adjacent western North Texas on the evening of the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 20, 5:41 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Sep 20, 5:41 PM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Norman OK
641 PM CDT Fri Sep 20 2019

.DISCUSSION...

&&

.AVIATION...
Thunderstorms will affect OKC and OUN TAFs into mid-evening and
SPS and LAW later this evening. Most of the thunder may abate
overnight, but ceilings at MVFR conditions will be scattered.
South winds will be gusty in western Oklahoma Saturday
thunderstorms chances increase in western and northern Oklahoma
later Saturday afternoon.

&&

.PREV DISCUSSION... /issued 254 PM CDT Fri Sep 20 2019/

DISCUSSION...
With the exception of one decent rain event, the first three
weeks of September 2019 have been dry with above average
temperatures. Rain and thunderstorm chances will certainly improve
as a western trough translates eastward through this weekend.
PW's will remain near the max moving average (SPC sounding climo
page), so there is a concern of heavy rainfall and flooding over
the next 48-60 hours.

Southwest flow will increase across the Panhandles and western
Oklahoma today, as part of the western trough moves northeast
across the Rockies and northern Plains. At least scattered showers
and thunderstorms are expected to develop over western/northern
Texas through the afternoon/evening with a general movement to the
northeast. Additional storms are also expected across western
Texas. Heavy rainfall and gusty winds will be the main concerns
with the stronger storms this afternoon/tonight. Showers and
storms across south central and southeast Oklahoma will certainly
pose a risk of heavy rainfall with torrential downpours. Perhaps
after this evening, this area will be influenced more by an upper
ridge to our east.

As the western trough continues east over the weekend, rain chances
will remain relatively high. For Saturday, higher chances will be
across western and northern Oklahoma and western north Texas.
Perhaps a better connection to tropical Pacific moisture will
occur with an embedded wave. A cold front will also begin to move
closer to northern Oklahoma. Frontal precipitation will mainly
impact areas to our north during the day Saturday. However,
Saturday night into Sunday chances will increase as the
front/outflow moves into northern Oklahoma. Again, heavy rainfall
and flooding will be a concern.

Somewhat drier air is expected to move into at least the northwest
1/2 of the state Sunday afternoon into early Monday. This
combined with weak shortwave ridging may bring a period of mainly
dry weather.

Another trough will begin the approach the area by Tuesday.  Return
flow ahead of this feature will likely result in at least widely
scattered showers and storms. How quickly east the next trough
will move is somewhat uncertain. Therefore will keep rain chances
fairly low at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  83  71  81 /  40  30  50  60
Hobart OK         71  87  69  84 /  80  40  60  50
Wichita Falls TX  72  89  71  87 /  70  30  40  30
Gage OK           69  88  66  83 /  60  30  20  30
Ponca City OK     71  82  70  79 /  30  50  60  80
Durant OK         71  89  71  89 /  40  10  10  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

15/09/09
Hazardous weather outlook, Sep 20, 11:40 AM CST, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1240 PM CDT Fri Sep 20 2019

OKZ004>048-050>052-TXZ083>090-211115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1240 PM CDT Fri Sep 20 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Showers and thunderstorms will continue to develop across southern
and western Oklahoma and western north Texas through the
afternoon. Additional storms will form across western Texas with a
general movement to the northeast. A few strong storms will be
possible through this evening, especially across southwest
Oklahoma and western north Texas. Some o the storms will also
produce torrential downpours which may result in areas of
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Showers and thunderstorms will be possible across at least
portions of the area through the middle of next week. Locally
heavy rain will be the main concern throughout much of that time.
However, a few strong to severe storms will be possible both
Saturday and Sunday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Sep 20, 5:35 PM CST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
635 PM CDT Fri Sep 20 2019

TXZ084-087-210030-
Foard TX-Knox TX-
635 PM CDT Fri Sep 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Foard and western
Knox Counties Until 730 PM CDT...

AT 632 PM CDT, strong thunderstorms were along a line extending from
10 miles east of Chalk to 14 miles west of Benjamin to 11 miles north
of Old Glory, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Knox City, Crowell, Benjamin, Truscott and Gilliland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3395 10005 3410 9971 3374 9965 3340 9975
      3340 9999 3383 10000 3384 10005
TIME...MOT...LOC 2332Z 238DEG 23KT 3385 10005 3355 10003 3330 10009

03
Special weather statement, Sep 20, 6:22 PM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
722 PM CDT Fri Sep 20 2019

OKZ037-TXZ085-210045-
Tillman OK-Wilbarger TX-
722 PM CDT Fri Sep 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR central Tillman and east central
Wilbarger Counties Until 745 PM CDT...

AT 721 PM CDT, a strong thunderstorm was located 5 miles east of
Davidson, moving north at 35 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Frederick, Davidson, Manitou and Hollister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3419 9910 3457 9901 3445 9867 3418 9892
      3419 9892 3421 9895 3415 9895 3413 9897
TIME...MOT...LOC 0021Z 201DEG 30KT 3422 9899

03
Special weather statement, Sep 20, 6:25 PM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
725 PM CDT Fri Sep 20 2019

TXZ083>085-087-088-210130-
Foard TX-Knox TX-Wilbarger TX-Baylor TX-Hardeman TX-
725 PM CDT Fri Sep 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Foard...eastern
Knox...western Wilbarger...western Baylor and southeastern Hardeman
Counties Until 830 PM CDT...

AT 721 PM CDT, strong thunderstorms were along a line extending from
5 miles west of Margaret to 6 miles south of Crowell to 3 miles east
of Gilliland to 3 miles southwest of Munday, moving east at 30 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Vernon, Seymour, Munday, Crowell, Chillicothe, Goree, Red Springs,
Thalia, Gilliland, Bomarton, Margaret, Lockett, Lake Kemp, Vera,
Medicine Mound, Rhineland, Rayland and Copper Breaks State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3340 9978 3370 9975 3388 9985 3413 9982
      3434 9930 3397 9921 3381 9914 3340 9921
TIME...MOT...LOC 0021Z 256DEG 25KT 3407 9975 3389 9970 3372 9963 3341
9967

03
Special weather statement, Sep 20, 7:29 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
829 PM CDT Fri Sep 20 2019

OKZ035>038-TXZ085-086-088-089-210230-
Kiowa OK-Tillman OK-Comanche OK-Jackson OK-Wichita TX-Archer TX-
Wilbarger TX-Baylor TX-
829 PM CDT Fri Sep 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR south central Kiowa...Tillman...
west central Comanche...southeastern Jackson...western Wichita...
northwestern Archer...Wilbarger and northeastern Baylor Counties
Until 930 PM CDT...

AT 824 PM CDT, strong thunderstorms were along a line extending from
3 miles north of Fargo to 5 miles south of Grayback to 4 miles north
of Seymour, moving northeast at 30 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Vernon, Frederick, Seymour, Electra, Snyder, Grandfield, Tipton,
Mountain Park, Davidson, Manitou, Hollister, Loveland, Lake
Diversion, Harrold, Lockett, Lake Kemp, Mabelle, Fargo, Oklaunion and
Grayback.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3481 9887 3415 9864 3373 9891 3357 9932
      3391 9934 3439 9942
TIME...MOT...LOC 0124Z 238DEG 28KT 3435 9927 3392 9914 3366 9926

03
Special weather statement, Sep 20, 7:46 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
846 PM CDT Fri Sep 20 2019

OKZ041-046-047-051-210245-
Carter OK-Johnston OK-Marshall OK-Murray OK-
846 PM CDT Fri Sep 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Carter...
southwestern Johnston...northwestern Marshall and southeastern Murray
Counties Until 945 PM CDT...

AT 841 PM CDT, a strong thunderstorm was located near Gene Autry,
moving northeast at 20 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Significant flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Ardmore, Sulphur, Dickson, Mannsville, Springer, Ravia, Dougherty,
Gene Autry, Lake Of The Arbuckles and northern Lake Murray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3407 9713 3428 9722 3452 9697 3423 9671
TIME...MOT...LOC 0141Z 241DEG 16KT 3424 9708

03
Special weather statement, Sep 20, 8:28 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
928 PM CDT Fri Sep 20 2019

OKZ035-037-038-044-TXZ086-090-210330-
Kiowa OK-Tillman OK-Cotton OK-Comanche OK-Clay TX-Wichita TX-
928 PM CDT Fri Sep 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Kiowa...eastern
Tillman...Cotton...Comanche...northwestern Clay and Wichita Counties
Until 1030 PM CDT...

AT 926 PM CDT, strong thunderstorms were along a line extending from
4 miles southeast of Snyder to near Chattanooga to 4 miles southwest
of Devol to 5 miles northeast of Holliday, moving east at 35 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Wichita Falls, Lawton, Burkburnett, Walters, Iowa Park, Cache,
Snyder, Geronimo, Grandfield, Temple, Petrolia, Byers, Dean,
Chattanooga, Randlett, Mountain Park, Medicine Park, Indiahoma, Jolly
and Devol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3384 9874 3438 9884 3462 9904 3486 9889
      3485 9846 3458 9814 3384 9813
TIME...MOT...LOC 0226Z 251DEG 29KT 3460 9891 3441 9867 3416 9865 3387
9863

03

The radar

The Altus AFB radar (KFDR), 61 km away, was scanning. The volume nearest the first event began at 02:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wichita

When
September 20, 8:52 PM CST
Where
Wichita County, 0.9 mi SW of (Sps)sheppard Afb
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
33.980, -98.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854813.